Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 45, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 9, 1998, 5:43 PM CDT for Archer County, Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 1998, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 9, 1998, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Archer County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:46 PM CDT | Hail 3.9 | Holliday, TX | |
| Jun 9, 5:46 PM CDT | Thunderstorm Wind 78 | Holliday, TX | |
| Jun 9, 6:01 PM CDT | Hail 1.75 | Holliday, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
521
WFUS1 KOKC 092245 RRA
TOROKC
TXC009-092330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT TUE JUN 9 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
ARCHER COUNTY IN WESTERN NORTH TEXAS
* UNTIL 630 PM CDT
* AT 543 PM CDT A TORNADO WAS REPORTED 4 WEST-NORTHWEST OF ARCHER
CITY...MOVING NORTHEAST AT 20 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3371 9889 3358 9874 3388 9831 3406 9852
MMTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:25 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 3:25 PM CDT, 2 hours 18 minutes before
FPUS3 KOKC 092026 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT TUE JUN 9 1998 SEVERE STORMS ARE DEVELOPING RAPIDLY IN THE SOUTHWEST CORNER OF THE FORECAST AREA. WE EXPECT CONTINUED DEVELOPMENT THROUGH THE EVENING...ESPECIALLY ALONG AND NEAR THE WEAKENING FRONTAL SYSTEM STRETCHED FROM NEAR STILLWATER TO ALTUS. UPPER FLOW IS ROUGHLY PARALLEL TO THE FRONTAL BOUNDARY WHICH SUGGESTS THE POSSIBILITY OF TRAINING STORMS. HAVE CONSIDERED THE POSSIBILITY OF A FLASH FLOOD WATCH...BUT AM NOT QUITE SATISFIED THAT WE CAN REACH GUIDANCE LEVELS OVER A WIDESPREAD AREA TONIGHT. FLOOD POTENTIAL APPEARS HIGHER TOMORROW EVENING...ONCE THE GROUND IS MORE SATURATED AFTER THE STORMS TONIGHT. ALTHOUGH THE MODELS DEVELOP AN UPPER RIDGE OVER US TONIGHT...IT APPEARS THAT SHORT WAVES WILL CONTINUE TO RIDE OVER THE RIDGE AND WILL LIKELY ADD SOME SUPPORT FOR CONVECTION FROM TIME TO TIME. MORE IMPORTANTLY...LEFTOVER BOUNDARIES FROM DAILY CONVECTION WILL PROVIDE SEEMINGLY RANDOM FAVORED AREAS FOR MORE CONVECTION. AM GUESSING THAT THE MAIN BOUNDARY TOMORROW WILL BE THE SOUTHERN OUTFLOW FROM THE STORMS TONIGHT. SO HAVE PLACED HIGHEST POPS IN SOUTH FOR TOMORROW. AFTER THAT...POPS ARE MORE UNIFORM. MOS TEMPERATURES ARE MOSTLY QUITE REASONABLE AND HAVE STRAYED LITTLE FROM THEM. INCREASING MOISTURE ASSOCIATED WITH RETURN TO SOUTHERLY LOW LEVEL FLOW SHOULD KEEP MINIMUM TEMPERATURES FAIRLY WARM FOR QUITE A WHILE. HAVE MADE A MINOR CHANGE TO THE EXTENDED PERIODS. MRF SUGGESTS ELEVATED CHANCES FOR PRECIPITATION ON SATURDAY...SO UPPED THE POPS FOR THAT DAY SLIGHTLY. COORD TUL. FCSTID = 23 = CMS OKC 70 86 71 88 / 70 40 50 30 HBR 66 88 69 90 / 60 40 50 30 SPS 73 92 75 94 / 60 50 50 30 GAG 58 86 63 86 / 40 30 40 20 PNC 70 88 72 85 / 70 30 50 30 DUA 75 85 75 90 / 50 40 40 30 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-100030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT TUE JUN 9 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... SOUTHEAST OF A LINE FROM STILLWATER TO LAWTON TO QUANAH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY RAINFALL ALSO WILL BE POSSIBLE... ESPECIALLY TONIGHT. DISCUSSION...A SLOW-MOVING COLD FRONT FROM NEAR CUSHING TO RUSH SPRINGS TO FREDERICK AT MIDDAY WILL CONTINUE TO SAG SLOWLY SOUTHWARD THIS AFTERNOON. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION... WITH THUNDERSTORMS POSSIBLY DEVELOPING LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. IN ADDITION... SEVERAL OUTFLOW BOUNDARIES FROM LAST NIGHT/S THUNDERSTORMS ARE STILL LINGERING ACROSS CENTRAL AND SOUTHERN OKLAHOMA...WHICH MAY SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ALTHOUGH AMPLE LOW LEVEL MOISTURE IS ALREADY IN PLACE ACROSS CENTRAL AND SOUTHERN OKLAHOMA WITH DEWPOINTS IN THE LOWER 70S... WIND SHEAR PROFILES ARCOSS THE AREA WILL BE WEAKER TODAY... RESULTING IN A LOWER POTENTIAL FOR SUPERCELLS. NEVERTHELESS... A FEW SEVERE STORMS ARE EXPECTED FROM MID AFTERNOON THROUGH THIS EVENING PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH BY LATE EVENING... WITH LOCALLY HEAVY RAINFALL BEING A CONCERN DURING THE OVERNIGHT HOURS. A FEW THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. DESPITE THIS AREA BEING NORTH OF THE SURFACE FRONT... WINDS WILL GRADUALLY TURN AROUND TO THE SOUTHEAST BY THIS EVENING. THE RESULTING UPSLOPE WINDS AND RETURN OF LOW LEVEL MOISTURE TO THE AREA MAY PROVIDE ENOUGH LIFT AND DESTABILIZATION FOR THUNDERSTORM DEVELOPMENT. EMERGENCY MANAGERS ARE ENCOURAGED TO LISTEN FOR UPDATES THROUGH THE AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA FROM MIDAFTERNOON WELL INTO TONIGHT. 24
Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-100030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT TUE JUN 9 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... SOUTHEAST OF A LINE FROM STILLWATER TO LAWTON TO QUANAH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY RAINFALL ALSO WILL BE POSSIBLE... ESPECIALLY TONIGHT. DISCUSSION...A SLOW-MOVING COLD FRONT FROM NEAR CUSHING TO RUSH SPRINGS TO FREDERICK AT MIDDAY WILL CONTINUE TO SAG SLOWLY SOUTHWARD THIS AFTERNOON. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION... WITH THUNDERSTORMS POSSIBLY DEVELOPING LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. IN ADDITION... SEVERAL OUTFLOW BOUNDARIES FROM LAST NIGHT/S THUNDERSTORMS ARE STILL LINGERING ACROSS CENTRAL AND SOUTHERN OKLAHOMA...WHICH MAY SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ALTHOUGH AMPLE LOW LEVEL MOISTURE IS ALREADY IN PLACE ACROSS CENTRAL AND SOUTHERN OKLAHOMA WITH DEWPOINTS IN THE LOWER 70S... WIND SHEAR PROFILES ARCOSS THE AREA WILL BE WEAKER TODAY... RESULTING IN A LOWER POTENTIAL FOR SUPERCELLS. NEVERTHELESS... A FEW SEVERE STORMS ARE EXPECTED FROM MID AFTERNOON THROUGH THIS EVENING PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH BY LATE EVENING... WITH LOCALLY HEAVY RAINFALL BEING A CONCERN DURING THE OVERNIGHT HOURS. A FEW THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. DESPITE THIS AREA BEING NORTH OF THE SURFACE FRONT... WINDS WILL GRADUALLY TURN AROUND TO THE SOUTHEAST BY THIS EVENING. THE RESULTING UPSLOPE WINDS AND RETURN OF LOW LEVEL MOISTURE TO THE AREA MAY PROVIDE ENOUGH LIFT AND DESTABILIZATION FOR THUNDERSTORM DEVELOPMENT. EMERGENCY MANAGERS ARE ENCOURAGED TO LISTEN FOR UPDATES THROUGH THE AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA FROM MIDAFTERNOON WELL INTO TONIGHT. 24
Local storm report, Jun 9, 3:49 PM CDT, 1 hour 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE JUN 9 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM TRUSCOTT TX 1.75 INCH HAIL
06/09/98 KNOX
JSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:54 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 51 min |
| Jun 9, 3:18 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 42 min |
| Jun 9, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 43 min |
| Jun 9, 3:54 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 66 min |
| Jun 9, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wichita, Wilbarger | 60 min |
| Jun 9, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 45 min |
| Jun 9, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox | 48 min |
| Jun 9, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita, Wilbarger | 48 min |
| Jun 9, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 52 min |
| Jun 9, 5:35 PM CDT | Tornado Warning | OUN | Clay | 30 min |
| Jun 9, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wichita, Wilbarger | 44 min |
| Jun 9, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay, Wichita | 46 min |
| Jun 9, 6:10 PM CDT | Flash Flood Warning | OUN | Clay, Wichita | 3 hr |
| Jun 9, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 39 min |
| Jun 9, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 40 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.